Right chest pain after upper endoscopy - hurts when swallowing food?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Sep 2013
Total Posts : 1
   Posted 9/15/2013 11:12 AM (GMT -6)   
Hi guys,

I had an upper endoscopy performed six days ago, which involved me being knocked out by an anesthetic delivered via IV on the top of my hand. The rest of the day of the upper endoscopy, I felt find, but beginning the next day, I began to feel discomfort/tightness on the right side of my chest. Most notably, whenever I swallowed food, I would feel pain on the right side of my chest.

I called my doctor and went to the ER two days after it started happening, and they thought it was little esophagus irritation that should go by away on its own. However, I'm having a hard time understanding why swallowing food, which goes down the esophagus in the middle of the chest, would somehow result in pain on the far right side of my chest instead. I've called my doctor several times, and she says it's not something she's ever encountered before. I'm currently taking advil and some antacids, as well as acid reflux medicine that I have been on for awhile.

Any ideas on what it could potentially be? I've given up on my doctor as well as the ER for further medical advice - any other specialists that would be knowledgeable on the matter?


Regular Member

Date Joined Aug 2013
Total Posts : 35
   Posted 9/16/2013 2:04 PM (GMT -6)   
Jeez I wish somebody had an idea about this for you! I'm so sorry that I don't. Maybe it's referred pain? Meaning that it's coming from your esophagus but it FEELS like it's in your right chest? I doubt it though.. I would probably have a hard time believing that was possible if it was happening to me. Let us know if you find out anything!

Forum Moderator

Date Joined Dec 2008
Total Posts : 4961
   Posted 9/16/2013 7:00 PM (GMT -6)   

Welcome to Healing Well. Sorry I missed your post before now.

It sounds like your esophagus and/or stomach are quite irritated. This could be causing some nerve irritation as well and might be why you feel it were you do. After mt esophagus tear I sensed heartburn as shoulder pain for this reason. They might have scratched or slightly tore the area around the LES where the stomach and esophagus connect.

Advil can be hard on your stomach as well. (Ibuprofen) Ibuprofen can also raise your blood pressure, just FYI. If you can get away from taking it for a while that might help some.

I have had an esophagus tear from an EGD and am pretty sure that is not your case. When mine happened I was in horrible pain after about 5 hours and could hardly breathe it hurt so bad.

Take care,
Bill devil
Moderator: GERD/Heartburn, Kidney disease

Nissen 6/06 and 5/09
#3 8/24/11

Post Edited (opnwhl4) : 9/16/2013 7:03:10 PM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, March 20, 2018 12:01 PM (GMT -6)
There are a total of 2,941,810 posts in 322,796 threads.
View Active Threads

Who's Online
This forum has 161195 registered members. Please welcome our newest member, RighteouslyUnscripted.
367 Guest(s), 11 Registered Member(s) are currently online.  Details
Michelejc, Halehathnofury, hammer8, Zlife, Scots, NothingToDo, ylaw1234, garyi, Szabo246, Sir Egg Benedict, Tall Allen